I was only diagnosed with VM a little over 5 weeks ago after many years of progressively worse vertigo symptoms and this year added migraines to the mix. I was prescribed 20mg Nortripyline but have cut it back to 10mg while I wait for another appointment with my Neurotologist. The 20mg caused both HR and BP elevations as well as more severe headaches than I’ve been having without the med. After 2 days I seem to be tolerating the lower dose well. RHR and BP have both gone back to my normal range. I guess the 10mg might not do much to help but as long as it’s not hurting me I think this will be okay.
This all leads me to my next question. I’ve been reading here and elsewhere that there are supplements and dietary changes I can make too. The dietary changes don’t seem too relevant to my situation as most of the possible trigger foods aren’t in my diet anyway. The one supplement that stands out to me is Magnesium. Someone please correct me if I’m wrong. I don’t like the idea of adding an entire list of supplements without knowing if any or even one of them is working. I’d prefer adding them one at a time and give it a chance to work or not. In that case does it make sense to add Magnesium first?
I really appreciate how much information is shared here so thanks for that!
Magnesium won’t hurt, try it!
Unfortunate about Nort, discuss your options with your neuro (venlafaxine?).
20mg is a standard dose - I eliminated migraines with just 20mg of Amitriptyline (but this didn’t deal with a lot of other symptoms unfortunately, which just required time and luck to get rid of!).
Venlafaxine makes sense considering your age. Doctor knows best
After doing more research I’m going to go completely off the Nortriptyline and wait for the doc’s suggestions. I did some comparisons of different meds today and agree with Sheepdog that Venlafaxine might work for me but who knows. I’ll see if the doc is receptive to my suggestion. For now I’ll just deal with the symptoms (migraine coming on right now) and try some Magnesium. I’ve waited almost 5 years for relief I guess a few more weeks won’t hurt…
Magnesium, Riboflavin, and CoEnzyme Q10 are the standard migraine supplements – they require months of consistent use to work though
Thanks, I just added Magnesium, already take a B-complex with Riboflavin/Niacin so will add the CoQ10 now. I’ve waited this long so I can wait for them to begin to help!
I added magnesium per my Doctors advice but broke out with a rash, so that was the end of that. I have vertigo today and am taking meclizine. I have a prescription for Rizatripan but haven’t tried it yet. I have a lot of reactions to different meds. Has anyone tried that med ?
Hi, that’s too bad about the Magnesium. I took Meclizine for a while the first year I started spinning (2019) but I didn’t feel as though it really did anything. This last year my new GP suggested I try it again so I did and took it every time I had Vertigo for about 3 or 4 months but it didn’t seem to help with anything except possibly nausea but I can’t even be sure of that, I’m not always nauseous. I took one last night again because I was unable to sleep from a headache and it might have helped me get back to sleep at the most. I’m not allergic to any drugs that I know of but I generally take a half dose of the recommended amount if I can because I’m very drug sensitive. I’m not taking anything right now until I see my new doc again on the 18th. Good luck to you. Why haven’t you tried the Rizatripan?
Because I have had so many side effects to
So many drugs I was afraid.
I understand that…I’m nervous about side effects too. I guess I’ve reached a point when I will give something a try though. The side effects of Nortriptyline caused me to stop it after 5 weeks but if I had tolerated it I would be on my way to a possible better path. I think as long as we monitor the side effects and are aware of our body it doesn’t hurt to try something new. Just my opinion and I’m admittedly exhausted with the real effects of VM. I’d like to get my life back and if it means a drug I’m unsure of, I’ll try it. I’m 73 which is a consideration too…I don’t really have much to lose right?
True If I still
Have it tomorrow I might try it . Thanks for your imput So tired of getting it, it’s so debilitating. How often do you get it ?
meclizine rarely helps vestibular migraine, and the fact that it doesn’t work for you (to me) adds confidence to that diagnosis
I think it’s best to at least try a prescribed med if you trust the doctor doing the prescribing. From what I’ve been reading here and elsewhere there are no guarantees though and it seems like a process of trial and error. I’m no expert though since I’ve really only tried one med other than the Meclizine.
The vertigo part of my symptoms (terrible spinning and balance issues) come an go, sometimes lasting a week or two off and on and sometimes I can go a month or so with just some dizziness and heavy head feelings. The headaches are new for me since mid summer last year and they seem to come and go weekly and can last up to about 40 to 48 hours…no fun!
Wishing you the best whatever you decide to do about the med!
Hi Yes I did try the new meds because I woke up
And the whole room was spinning & I had a headache. It definitely worked. I was still
A bit off balance but the room stopped spinning . Feeling better today but still have that off balance feeling so I took it again. How are you feeling ?
Hi Tiandau, so happy to hear you’re doing better and hopefully the new med is making a difference for you and it will continue.
I’m okay, haven’t had a real spinning experience since New Year’s Day but lots of headaches and just a general kind of dizziness. I feel like my head is too heavy for my body and leading me into bouncing against walls…LOL
In between headaches I’m coping pretty well and getting some nice walks in!
Nortriptyline also increases my pulse a little bit, and this side effect slowly improved after several months, but not completely. I also take 10 mg and have never increased the dose. It must be the right medicine for me since it helps me a lot, so I have to live with the increase in pulse.
Thanks for the response Maria. I’m glad it’s helped you and I was wondering about the 10 mg dose and almost kept that going instead of going off it. I don’t think I realized there might be an adjustment period to these kind of meds. I’ve never really taken anything like Nortripyline before and the side effects really freaked me out if I’m honest.
I have a televisit next week with the Neurotologist who prescribed it so I’ll see what he has to say. It also affected my blood pressure which I’ve worked so hard to control without meds.
Right now the migraines and heavy head and balance issues are more dominant than Vertigo but I don’t even know how long that will last. Normally when Vertigo surfaces I don’t care about migraines…lol
Anyway, thanks for the response!
I have another question regarding supplements or over the counter meds for migraine. I can’t take any form of NSAIDS ever again so from my research the only OTC med is Tylenol. Is that right?
I’ve been thinking about making an appointment with my GP for migraine relief but I’m worried if I start something new for that it might complicate the effects of whatever drug my neurotologist might prescribe. Since the televisit with him is in 8 days I think I should hold off on the visit with GP.
I will say though that I nearly woke hubby up last night to take me to the ER for the migraine. It’s all very confusing and new to me!
You may want to ask your doctor if it wouldn’t be better for you to take a medicine that helps with high blood pressure and VM. I think Propranolol is an option. You know that all of these medications for VM are off-label which means they are used to treat other conditions, not VM specifically, but that is what we have available for now. Nortriptyline helps with depression which I don’t have, but anxiety. Propranolol is a blood pressure medication. There is not much research done about vertiginous migraines, but I am sure more options will be available as research improves. Anyway, your doctor will help, but probably you don’t want to risk the high blood pressure. I am sure you can find a better medicine for you. Finally, I know what you mean about balance issues. Those are called interictal symptoms (in between episodes). In my case I see some improvement, but not totally. Still I can have a normal life with that sensation. Someone told me to hydrate properly, which sounds common sense and I didn’t listen. However, I started taking Nuun Hydration last summer. I realized it makes a difference with my balance and energy levels as well, but not immediately. It took at least 2 months to notice a change. Water for some reason is not enough. Again, ask your doctor since potassium that comes in Nuun Hydration may not be a good idea for blood pressure.
Thanks for all the great information Maria. I’m not taking medication for anything right now. I had a complete physical last spring that went into the summer with various appointments and went to a cardiologist for the first time and the only thing they found was a very slight leaky valve, no other problems including high blood pressure. Mine actually tends to be a little low, especially at night. I think that’s why I got scared when it jumped up suddenly on the Nortriptyline. I’ve always been very healthy and work hard at it.
Hopefully I’ll beat this VM thing and get back to normal. I really appreciate everything I’ve learned here.